Location of Repository

Potent Anticoagulants are Associated with a Higher All-Cause Mortality Rate After Hip and Knee Arthroplasty

By Nigel E. Sharrock, Alejandro Gonzalez Della Valle, George Go, Stephen Lyman and Eduardo A. Salvati

Abstract

Anticoagulation for thromboprophylaxis after THA and TKA has not been confirmed to diminish all-cause mortality. We determined whether the incidence of all-cause mortality and pulmonary embolism in patients undergoing total joint arthroplasty differs with currently used thromboprophylaxis protocols. We reviewed articles published from 1998 to 2007 that included 6-week or 3-month incidence of all-cause mortality and symptomatic, nonfatal pulmonary embolism. Twenty studies included reported 15,839 patients receiving low-molecular-weight heparin, ximelagatran, fondaparinux, or rivaroxaban (Group A); 7193 receiving regional anesthesia, pneumatic compression, and aspirin (Group B); and 5006 receiving warfarin (Group C). All-cause mortality was higher in Group A than in Group B (0.41% versus 0.19%) and the incidence of clinical nonfatal pulmonary embolus was higher in Group A than in Group B (0.60% versus 0.35%). The incidences of all-cause mortality and nonfatal pulmonary embolism in Group C were similar to those in Group A (0.4 and 0.52, respectively). Clinical pulmonary embolus occurs despite the use of anticoagulants. Group A anticoagulants were associated with the highest all-cause mortality of the three modalities studied

Topics: Original Article
Publisher: Springer-Verlag
OAI identifier: oai:pubmedcentral.nih.gov:2505231
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.